My name is Janet Janes. This is the heartbreaking story of how I lost my son Christopher Straughan.

There is a prescription drug available that only one pill can kill you. It’s called methadone. It killed my son Chris on April 25, 2010, the saddest day of my life. I have never experienced pain like that. I felt like I was dying. I was frozen in confusion, disbelief and the bone crushing pain that my 19 year old son was dead. I would never see him, hug him or talk to him again. He would never have children or feel the many joys his young life had yet to bring.  

I woke up that morning, made a pot of coffee and went into his room to ask him what time he worked. He didn’t answer or stir when I called his name. So I went to shake him and that’s when I noticed his ears and lips looked blue and he didn’t appear to be breathing. I called 911 immediately. The emergency medical team came and worked on him trying to revive him. It was like a nightmare, it was so unreal I couldn’t believe it was happening. They took him to the hospital with hopes that they may be able to save his life but they couldn’t. This drug methadone had killed him, all for a few hours of fun. It’s so sad, so tragic and so unfair.  

According to Chris’s friends he knew he had taken methadone the night he died, but he had only taken two pills, not a hand full. He was naive and didn’t understand the drug. Never in a million years had he considered he might die from just a couple of pills. They said he took one pill and after an hour felt nothing so took another. He thought he was being careful taking a medicine, not an illegal drug. It was only two pills but it was enough to shut down his respiratory system and he simply stopped breathing while he was asleep.

 The toxicology report confirmed that there were low levels of methadone and trace levels of Xanex in his system. He had not been drinking; there was no alcohol in his system. The coroner's report stated the cause of death was Methadone poisoning. The levels in his system were very low indicating that he had likely never taken the drug before. Sadly his system did not have any tolerance to the effect that methadone has on the respiratory system.

Chris and I were great friends. We both shared a love of art. I am a ceramic artist and Chris loved to draw. We would often critique each others work and offer helpful suggestions. We both loved music too and liked a lot of the same bands. I miss him and his company so very much. We had our differences like most parents and teens, but we loved each other unconditionally. I think of him every day and I will for the rest of my life.